Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 464, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2009, 6:01 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2009, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 28, 2009, 6:23 PM CDT
- In force
- 22 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Clay County, MS, Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 28, 3:39 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 339 PM CDT TUE JUL 28 2009 .SHORT TERM...A WEAKENING WEATHER DISTURBANCE WILL CONTINUE TO TRACK ACROSS THE REGION THIS EVENING. THE ASSOCIATED LOW LEVEL IMPULSE HAS REMAINED NW OF THE AREA BUT INCREASED FLOW/SHEAR OVER NERN MS HAS RESULTED IN ISOLATED SEVERE STORMS THIS AFTERNOON. THIS ACTIVITY WILL LIFT EAST OF THE MS BORDER BY SUNSET BUT RAIN CHANCES WILL CONTINUE INTO THE NIGHTTIME HOURS. RAIN COVERAGE WILL DECREASE OVER THE REMAINDER OF THE REGION THIS EVENING AFTER DAYTIME HEATING SUBSIDES. HOWEVER WITH WEAK IMPULSES CONTINUING TO DROP INTO THE AREA IN NWLY FLOW...THE NEXT ONE NOTED INTO OK/NRN TX THIS AFTERNOON...RAIN CHANCES CAN NOT BE REMOVED FOR TONIGHT. THE AIR MASS WILL REMAIN UNUSUALLY MOIST THROUGH THE END OF THE WORK WEEK WITH PRECIPITABLE WATER VALUES REMAINING WELL ABOVE 2 INCHES AT MOST LOCATIONS. CAPE VALUES REMAIN HEALTHY...ESPECIALLY DURING AFTERNOON HEATING...TO MAINTAIN THE RISK OF ISOLATED STRONG TO SEVERE CONVECTION AND THE POSSIBILITY OF LOCAL POCKETS OF HEAVY RAINFALL EACH PERIOD. THE SERIES OF SHORTWAVES WILL CONTINUE ACROSS THE AREA WITH ANOTHER RELATIVELY STRONG WAVE INDICATED FOR THURSDAY. SHEAR VALUES INCREASE SIGNIFICANTLY DURING THE DAY THURSDAY OVER WRN ZONES...INCREASING THE CHANCE OF ISOLATED SEVERE FOR THAT PERIOD. GOOD FORCING WILL CONTINUE THURSDAY NIGHT AND FRIDAY WHEN A SURFACE TROUGH MOVES INTO THE AREA. LEANED A BIT CLOSER TO THE SLIGHTLY WETTER PREVIOUS FORECAST NUMBERS OVER MOS FOR POPS THIS RUN. .LONG TERM...GLOBAL MODELS ARE IN GENERAL AGREEMENT THAT THE ACTIVE CONVECTIVE PATTERN WILL PERSIST LATE THIS WEEK. ANOTHER UNSEASONABLY STRONG SHORTWAVE TROUGH MOVING THROUGH ENERGETIC CYCLONIC FLOW WILL LIKELY BRING A CONVECTIVE SYSTEM ACROSS THE NRN HALF OF THE AREA THURSDAY NIGHT AND HAVE INCREASED MEX POPS THERE. PRECIPITABLE WATER AIR > 2 INCHES...20-30KTS OF WESTERLY LOW-MID LEVEL FLOW...AND A 340K+ 850MB THETAE RIDGE FEEDING INTO THE SYSTEM SPELL MORE HEAVY RAIN AND FLASH FLOOD POTENTIAL MOSTLY NORTH OF I-20. THERE WILL ALSO BE CONDITIONAL RISK FOR SEVERE WEATHER GOVERNED BY HOW MUCH DIURNAL HEATING CAN PRECEDE THE SYSTEM...SO WILL CONTINUE TO MENTION BOTH THE SEVERE/HEAVY RAINFALL RISKS IN THE HWO. THIS WEEKEND INTO EARLY NEXT WEEK...THE 00Z GFS INDICATES SUBSTANTIAL RELAXING OF THE DEEP LAYER FLOW AND WEAKER SYNOPTIC SCALE FORCING...SUGGESTING THAT TSTM ACTIVITY WILL BECOME MORE DISORGANIZED AND DIURNALLY-DRIVEN. THIS RETURN TO A MORE TYPICAL PATTERN IS SUPPORTED BY THE GEFS...BUT IT SHOULD BE NOTED THAT THE ECMWF STILL MAINTAINS LOWER HEIGHTS. FOR NOW THE LOW-END MEX CHANCE POPS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE CLIMATE AVERAGE LOOK REASONABLE. /EC/ && .AVIATION...FOR THE REMAINDER OF THE AFTERNOON CEILINGS WILL BE BASICALLY MVFR WITH SOME IFR IN LOW CLOUDS WITH SHOWERS WITH PERIODS OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS. VISIBILITIES WILL CONTINUE TO BE REDUCED DUE TO PERIODS OF HEAVY RAIN. WINDS WILL REMAIN OUT OF THE SOUTH AROUND 10KTS OR LESS. VFR CONDITIONS MAY DEVELOP BRIEFLY TONIGHT...MAINLY AFTER 03Z. FOR TONIGHT MUCH OF THE RAIN WILL BE DECREASING...BUT STILL EXPECT SOME SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER THROUGH THE NIGHT. THIS WILL PROVIDE MORE MVFR CONDITIONS WITH LOCAL IFR CONDITIONS IN LOW CLOUDS...PATCHY FOG AND SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS. FOR WEDNESDAY MORNING EXPECT PATCHY SHOWERS WITH IFR-MVFR CEILINGS./17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 87 73 91 / 43 48 25 45 MERIDIAN 72 87 72 90 / 64 50 25 52 VICKSBURG 72 88 74 92 / 29 46 25 43 HATTIESBURG 73 87 74 92 / 44 58 25 54 NATCHEZ 73 88 74 92 / 30 47 25 40 GREENVILLE 73 87 74 88 / 25 42 42 46 GREENWOOD 72 87 72 88 / 40 43 43 44 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 03/EC/17
Hazardous weather outlook, Jul 28, 3:50 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE JACKSON MS 350 PM CDT TUE JUL 28 2009 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>043- 047>049-291900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY- WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS- WARREN-HINDS-RANKIN- 350 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MAY BE NEEDED LATE THIS WEEK. MSZ029>033-037>039-044>046-050>052-291900- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE- LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE- 147 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING WIND GUSTS OF 40 TO 60 MPH AND WEAK SHORT LIVED TORNADOES CAN NOT BE RULED OUT IN STRONGER STORMS THROUGH 6 PM...BUT MOST THUNDERSTORMS WILL REMAIN BELOW SEVERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING AS RAIN AND THUNDERSTORMS MOVE ACROSS THE AREA. THE AIRMASS OVER THE ARKLAMISS REMAINS VERY MOIST...AND DEVELOPING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL HEAVY DOWNPOURS. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND AGAIN LATE THIS WEEK. LAZ023>026-MSZ053>066-072>074-291900- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 147 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS A STRONG UPPER LEVEL DISTURBANCE PASSES BY THIS AFTERNOON. THE AIRMASS IS VERY MOIST AND DAYTIME HEATING HAS INCREASED ALLOWING NUMEROUS THUNDERSTORMS TO DEVELOP. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS OF 40 TO 60 MPH AND HAIL...AND VERY HEAVY HEAVY RAINFALL. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND AGAIN LATE THIS WEEK. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17/03
In the hours before
Special weather statement, Jul 28, 3:06 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 306 PM CDT TUE JUL 28 2009 MSZ065-066-074-282035- COVINGTON MS-JONES MS-FORREST MS- 306 PM CDT TUE JUL 28 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND VERY HEAVY RAIN WAS LOCATED 3 MILES NORTHWEST OF EASTABUCHIE AT 306 PM CDT...MOVING NORTHEAST AT 35 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHERN FORREST...JONES AND SOUTHEASTERN COVINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. GARRETT
Local storm report, Jul 28, 3:49 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST LAUREL 31.69N 89.14W
07/28/2009 U0 MPH JONES MS EMERGENCY MNGR
A TREE WAS BLOWN DOWN ONTO A GAS METER IN THE EAST
CENTRAL PART OF JONES COUNTY.
&&
HAMRICKSpecial weather statement, Jul 28, 4:16 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 416 PM CDT TUE JUL 28 2009 MSZ052-058-282200- CLARKE MS-LAUDERDALE MS- 416 PM CDT TUE JUL 28 2009 ...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI... A BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS FROM COLLINSVILLE TO ENTERPRISE AT 415 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS...WHICH WILL MOVE ACROSS THE MERIDIAN AREA THROUGH 5 PM. TEMPORARY PONDING OF WATER MAY OCCUR IN LOW LYING AREAS. PEOPLE IN LAUDERDALE AND NORTHERN CLARKE COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. AEG
Local storm report, Jul 28, 5:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 4 SE MERIDIAN 32.34N 88.66W
07/28/2009 LAUDERDALE MS LAW ENFORCEMENT
TREES DOWN ALONG FISHER ROAD AND ZERO ROAD IN THE
COMMUNITY OF ZERO.
&&
JALLENLocal storm report, Jul 28, 5:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG LAUDERDALE 32.52N 88.51W
07/28/2009 LAUDERDALE MS LAW ENFORCEMENT
MULTIPLE TREES DOWN IN LAUDERDALE COMMUNITY.
&&
JALLENLocal storm report, Jul 28, 5:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST CLEM 31.71N 89.79W
07/28/2009 E50 MPH JEFFERSON DAVIS MS EMERGENCY MNGR
COUPLE OF TREES DOWN ON CLEM ROAD
&&
AGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:09 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 25 min |
| Jul 28, 3:29 PM CDT | Tornado Warning | JAN | Clay, Oktibbeha | 31 min |
| Jul 28, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 53 min |
| Jul 28, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.